Traveling wave solutions of Allen–Cahn equation with a fractional Laplacian
Annales de l'I.H.P. Analyse non linéaire, Volume 32 (2015) no. 4, p. 785-812
The full text of recent articles is available to journal subscribers only. See the article on the journal's website

In this paper, we show the existence and qualitative properties of traveling wave solutions to the Allen–Cahn equation with fractional Laplacians. A key ingredient is the estimation of the traveling speed of traveling wave solutions.

DOI : https://doi.org/10.1016/j.anihpc.2014.03.005
Classification:  35B32,  35C07,  35J20,  35R09,  35R11,  45G05,  47G10
Keywords: Traveling wave solution, Traveling speed, Allen–Cahn equation, Fractional Laplacian, Continuation method, Hamiltonian identity
@article{AIHPC_2015__32_4_785_0,
     author = {Gui, Changfeng and Zhao, Mingfeng},
     title = {Traveling wave solutions of Allen--Cahn equation with a fractional Laplacian},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     publisher = {Elsevier},
     volume = {32},
     number = {4},
     year = {2015},
     pages = {785-812},
     doi = {10.1016/j.anihpc.2014.03.005},
     zbl = {1326.35068},
     mrnumber = {3390084},
     language = {en},
     url = {http://www.numdam.org/item/AIHPC_2015__32_4_785_0}
}
Gui, Changfeng; Zhao, Mingfeng. Traveling wave solutions of Allen–Cahn equation with a fractional Laplacian. Annales de l'I.H.P. Analyse non linéaire, Volume 32 (2015) no. 4, pp. 785-812. doi : 10.1016/j.anihpc.2014.03.005. http://www.numdam.org/item/AIHPC_2015__32_4_785_0/

[1] N.D. Alikakos, N.I. Katzourakis, Heteroclinic travelling waves of gradient diffusion systems, Trans. Am. Math. Soc. 363 (2011), 1365 -1397 | MR 2737269 | Zbl 1227.35119

[2] S.M. Allen, J.W. Cahn, A microscope theory for antiphase boundary motion and its application to antiphase domain coarsening, Acta Metall. 27 no. 6 (1979), 1085 -1095

[3] L. Ambrosio, X. Cabré, Entire solutions of semilinear elliptic equations in 𝐑 3 and a conjecture of De Giorgi, J. Am. Math. Soc. 13 no. 4 (2000), 725 -739 | MR 1775735 | Zbl 0968.35041

[4] D.G. Aronson, H.F. Weinberger, Multidimensional nonlinear diffusions arising in population genetics, Adv. Math. 30 (1978), 33 -76 | MR 511740 | Zbl 0407.92014

[5] G. Barles, H.M. Soner, P.E. Souganidis, Front propagation and phase field theory, SIAM J. Control Optim. 31 no. 2 (1993), 439 -469 | MR 1205984 | Zbl 0785.35049

[6] Peter W. Bates, Xinfu Chen, Adam J.J. Chma, Heteroclinic solutions of a van der Waals model with indefinite nonlocal interactions, Calc. Var. Partial Differ. Equ. 24 no. 3 (2005), 261 -281 | MR 2174426 | Zbl 1086.49008

[7] P.W. Bates, P.C. Fife, X. Ren, X. Wang, Traveling waves in a convolution model for phase transitions, Arch. Ration. Mech. Anal. 138 no. 2 (1997), 105 -136 | MR 1463804 | Zbl 0889.45012

[8] J. Bebernes, D. Eberly, Mathematical problems from combustion theory, Appl. Math. Sci. vol. 83 , Springer-Verlag, New York (1989) | MR 1012946 | Zbl 0692.35001

[9] H. Berestycki, F. Hamel, Generalized travelling waves for reaction–diffusion equations, Perspectives in Nonlinear Partial Differential Equations. In honor of H. Brezis, Contemp. Math. vol. 446 , Amer. Math. Soc. (2007), 101 -123 | Zbl 1200.35169

[10] H. Berestycki, F. Hamel, Reaction–Diffusion Equations and Propagation Phenomena, Applied Mathematical Sciences , Springer-Verlag (2014) | Zbl 0988.35081

[11] Henri Berestycki, Louis Nirenberg, Travelling fronts in cylinders, Ann. Inst. Henri Poincaré, Anal. Non Linéaire 9 no. 5 (1992), 497 -572 | Numdam | MR 1191008 | Zbl 0799.35073

[12] H. Berestycki, F. Hamel, N. Nadirashvili, The speed of propagation for KPP type problems I: periodic framework, J. Eur. Math. Soc. 2 (2005), 173 -213 | MR 2127993 | Zbl 1142.35464

[13] J. Bony, P. Courrège, P. Priouret, Semi-groups de Feller sur une variété à bord compacte et problèmes aux limites intégro-différentiels du second ordre donnant lieu au principe du maximum, Ann. Inst. Fourier 18 no. 2 (1969), 369 -521 | Numdam | MR 245085 | Zbl 0181.11704

[14] N.F. Britton, Reaction–Diffusion Equations and their Applications to Biology, Academic Press Inc., London (1986) | MR 866143 | Zbl 0602.92001

[15] A. Blumen, J. Klafter, I.M. Sokolov, Fractional kinetics, Phys. Today 55 (2002), 48 -54

[16] Xavier Cabré, Eleonora Cinti, Energy estimates and 1-d symmetry for nonlinear equations involving the half-Laplacian, Discrete Contin. Dyn. Syst. 28 no. 3 (2010), 1179 -1206 | MR 2644786 | Zbl 1193.35242

[17] Xavier Cabré, Eleonora Cinti, Sharp energy estimates for nonlinear fractional diffusion equations, preprint, 2011. | MR 3148114

[18] Xavier Cabré, Neus Cónsul and José Vicente Mandé, Traveling wave solutions in a halfspace for boundary reactions, preprint, 2010.

[19] X. Cabré, J.M. Roquejoffre, Propagation de fronts dans les équations de Fisher–KPP avec diffusion fractionnaire, C. R. Math. Acad. Sci. 347 (2009), 1361 -1366 | MR 2588782 | Zbl 1182.35072

[20] X. Cabré, J.-M. Roquejoffre, The influence of fractional diffusion in Fisher–KPP equations, preprint, 2011. | MR 3057187

[21] Xavier Cabré, Yannick Sire, Nonlinear equations for fractional Laplacians I: regularity, maximum principles, and Hamiltonian estimates, preprint, 2010. | Numdam | MR 3165278

[22] X. Cabré, Yannick Sire, Nonlinear equations for fractional Laplacians II: existence, uniqueness, and qualitative properties of solutions, preprint, 2011. | MR 3280032

[23] Xavier Cabré, Joan Solà-Morales, Layer solutions in a half-space for boundary reactions, Commun. Pure Appl. Math. 58 no. 12 (2005), 1678 -1732 | MR 2177165 | Zbl 1102.35034

[24] L. Caffarelli, A. Mellet, Y. Sire, Traveling waves for a boundary reaction–diffusion equation, preprint, 2011. | MR 2914954

[25] L.A. Caffarelli, J.M. Roquejoffre, O. Savin, Nonlocal minimal surfaces, Commun. Pure Appl. Math. 63 no. 9 (2010), 1111 -1144 | MR 2675483 | Zbl 1248.53009

[26] Luis Caffarelli, Luis Silvestre, An extension problem related to the fractional Laplacian, Commun. Partial Differ. Equ. 32 (2007), 1245 -1260 | MR 2354493 | Zbl 1143.26002

[27] L.A. Caffarelli, E. Valdinoci, Uniform estimates and limiting arguments for nonlocal minimal surfaces, Calc. Var. Partial Differ. Equ. 41 (2011), 103 -240 | MR 2782803 | Zbl 05884582

[28] X. Chen, Generation and propagation of interfaces in reaction–diffusion equations, J. Differ. Equ. 96 (1992), 116 -141 | MR 1153311 | Zbl 0765.35024

[29] X. Chen, Existence, uniqueness, and asymptotic stability of traveling waves in nonlocal evolution equations, Adv. Differ. Equ. 2 (1997), 125 -160 | MR 1424765 | Zbl 1023.35513

[30] X. Chen, J.S. Guo, F. Hamel, H. Ninomiya, J.M. Roquejoffre, Traveling waves with paraboloid like interfaces for balanced bistable dynamics, Ann. Inst. Henri Poincaré, Anal. Non Linéaire 24 (2007), 369 -393 | Numdam | MR 2319939 | Zbl 1132.35396

[31] A.M. Cuitiño, M. Koslowski, M. Ortiz, A phasefield theory of dislocation dynamics, strain hardening and hysteresis in ductile single crystal, J. Mech. Phys. Solids 50 (2002), 2597 -2635 | MR 1935021 | Zbl 1094.74563

[32] E. De Giorgi, Convergence problems for functionals and operators, Rome, 1978, E. De Giorgi, et al. (ed.) Proc. Int. Meeting on Recent Methods in Nonlinear Analysis , Pitagora, Bologna (1979) | MR 533166 | Zbl 0405.49001

[33] A. De Masi, T. Gobron, E. Presutti, Traveling fronts in non-local evolution equations, Arch. Ration. Mech. Anal. 132 (1995), 143 -205 | MR 1365828 | Zbl 0847.45008

[34] D. Del-Castillo-Negrete, B.A. Carreras, V.E. Lynch, Front dynamics in reaction diffusion systems with Levy flights: a fractional diffusion approach, Phys. Rev. Lett. 91 (2003)

[35] D. Del-Castillo-Negrete, Truncation effects in superdiffusive front propagation with Levy flights, Phys. Rev. E 79 (2009)

[36] M. Del Pino, M. Kowalczyk, J. Wei, On De Giorgi's in dimension N9 , Ann. Math. (2) 174 no. 3 (2011), 1485 -1569 | MR 2846486 | Zbl 1238.35019

[37] Lawrence C. Evans, Partial Differential Equations, American Mathematical Society (1998) | MR 1625845 | Zbl 0902.35002

[38] L.C. Evans, H.M. Soner, P.E. Souganidis, Phase and transitions and generalized motion by mean curvature, Commun. Pure Appl. Math. 45 (1992), 1097 -1123 | Zbl 0801.35045

[39] P.C. Fife, Dynamics of internal layers and diffusive interfaces, CBMS–NSF Regional Conference, Series in Applied Mathematics vol. 53 (1988) | MR 981594 | Zbl 0684.35001

[40] P.C. Fife, J.B. Mcleod, The approach of solutions of nonlinear diffusion equations to traveling front solutions, Arch. Ration. Mech. Anal. 65 (1977), 335 -361 | MR 442480 | Zbl 0361.35035

[41] R. Fisher, The wave of advance of advantageous genes, Annu. Eugen. 7 (1937), 355 -369 | JFM 63.1111.04

[42] Rupert L. Frank, Enno Lenzmann, Uniqueness and nondegeneracy of ground states for (-Δ) s q+q-q α+1 =0 in R , arXiv:1009.4042 (2010)

[43] A. Garroni, S. Müller, Γ-limit of a phase-field model of dislocations, SIAM J. Math. Anal. 36 (2005), 1943 -1964 | MR 2178227 | Zbl 1094.82008

[44] A. Garroni, S. Müller, A variational model for dislocations in the line tension limit, Arch. Ration. Mech. Anal. 181 no. 3 (2006), 535 -578 | MR 2231783 | Zbl 1158.74365

[45] N. Ghoussoub, C. Gui, On a conjecture of de Giorgi and some related problems, Math. Ann. 311 (1998), 481 -491 | MR 1637919 | Zbl 0918.35046

[46] N. Ghoussoub, C. Gui, On de Giorgi's conjecture in dimensions 4 and 5, Ann. Math. 157 (2003), 313 -334 | MR 1954269 | Zbl 1165.35367

[47] David Gilbarg, Neil S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer (2001) | MR 1814364 | Zbl 1042.35002

[48] B.H. Gilding, R. Kersner, Travelling Waves in Nonlinear Diffusion–Convection Reaction, Prog. Nonlinear Differ. Equ. Appl. vol. 60 , Birkhäuser Verlag, Basel (2004) | MR 2081104 | Zbl 0840.35051

[49] A.A. Golovin, Y. Nec, A.A. Nepomnyashchy, Front-type solutions of fractional Allen–Cahn equation, Physica D 237 (2008), 3237 -3251 | MR 2477018 | Zbl 1160.35442

[50] M.D.M. Gonzalez, Gamma convergence of an energy functional related to the fractional Laplacian, Calc. Var. Partial Differ. Equ. 36 no. 2 (2009), 173 -210 | MR 2546026 | Zbl 1175.49013

[51] C. Gui, Symmetry of traveling wave solutions to the Allen–Cahn equation in 𝐑 2 , Arch. Ration. Mech. Anal. 203 no. 3 (2012), 1037 -1065 | MR 2928141 | Zbl 1256.35008

[52] C. Gui, Properties of traveling wave solutions to Allen–Cahn equation in all dimensions, preprint.

[53] C. Gui, T. Huan, Traveling wave solutions to some reaction diffusion equations with fractional Laplacians, to appear in Calc. Var. Partial Differ. Equ. | MR 3385160

[54] C. Gui, M. Zhao, Asymptotic formula for the speed of traveling wave solutions to Allen–Cahn equations, preprint.

[55] F. Hamel, R. Monneau, Solutions of semilinear elliptic equations in 𝐑 n with conical shaped level sets, Commun. Partial Differ. Equ. 25 (2000), 769 -819 | MR 1759793 | Zbl 0952.35041

[56] F. Hamel, R. Monneau, J.M. Roquejoffre, Stability of travelling waves in a model for conical flames in two space dimensions, Ann. Sci. Éc. Norm. Super. 37 (2004), 469 -506 | Numdam | MR 2060484 | Zbl 1085.35075

[57] F. Hamel, R. Monneau, J.M. Roquejoffre, Existence and qualitative properties of multidimensional conical bistable fronts, Discrete Contin. Dyn. Syst. 13 (2005), 1069 -1096 | MR 2166719 | Zbl 1097.35078

[58] F. Hamel, R. Monneau, J.M. Roquejoffre, Asymptotic properties and classification of bistable fronts with Lipschitz level sets, Discrete Contin. Dyn. Syst. 14 (2006), 75 -92 | MR 2170314 | Zbl 1194.35151

[59] F. Hamel, N. Nadirashvili, Traveling waves and entire solutions of the Fisher–KPP equation in 𝐑 n , Arch. Ration. Mech. Anal. 157 (2001), 91 -163 | MR 1830037 | Zbl 0987.35072

[60] F. Hamel, L. Roques, Fast propagation for KPP equations with slowly decaying initial conditions, J. Differ. Equ. 249 (2010), 1726 -1745 | MR 2677813 | Zbl 1213.35100

[61] D. Hernandez, R. Barrio, C. Varea, Wave-front dynamics in systems with directional anomalous diffusion, Phys. Rev. E 74 (2006)

[62] Cyril Imbert, Panagiotis E. Souganidis, Phasefield theory for fractional diffusion–reaction equations and applications, preprint.

[63] Y. Kim, K. Lee, Regularity results for fully nonlinear integro-differential operators with nonsymetric positive kernels, preprint, 2011. | MR 2974279

[64] Y. Kim, K. Lee, Regularity results for fully nonlinear parabolic integro-differential operators, preprint, 2011. | MR 3124941

[65] J. Klafter, R. Metzler, The random walk's guide to anomalous diffusion: a fractional dynamics approach, Phys. Rep. 339 (2000), 1 -77 | MR 1809268 | Zbl 0984.82032

[66] A.N. Kolmogorov, I.G. Petrovskii, N.S. Piskunov, Etude de l' équation de diffusion avec accroissement de la quantité de matiére, et son application á un probléme biologique, Vestn. Mosk. Univ. 17 (1937), 1 -26

[67] N.S. Landkof, Foundations of Modern Potential Theory, Die Grundlehren der mathematischen Wissenschaften, Band 180 , Springer-Verlag, New York (1972) | MR 350027 | Zbl 0253.31001

[68] C.D. Levermore, J.X. Xin, Multidimensional stability of traveling waves in a bistable reaction diffusion equation II, Commun. Partial Differ. Equ. 17 (1992), 1901 -1924 | MR 1194744 | Zbl 0789.35020

[69] R. Mancinelli, D. Vergni, A. Vulpiani, Front propagation in reactive systems with anomalous diffusion, Physica D 185 (2003), 175 -195 | MR 2017882 | Zbl 1058.80004

[70] R. Mancinelli, D. Vergni, A. Vulpiani, Superfast front propagation in reactive systems with non-Gaussian diffusion, Europhys. Lett. 60 (2002), 532 -538 | Zbl 1058.80004

[71] Antoine Mellet, Jean-Michel Roquejoffre, Yannick Sire, Existence and asymptotics of fronts in non-local combustion models, preprint, 2011. | MR 3100891

[72] R. Metzler, J. Klafter, The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics, J. Phys. A 37 no. 31 (2004), 161 -208 | MR 2090004 | Zbl 1075.82018

[73] L. Modica, The gradient theory of phase transitions and the minimal interface criterion, Arch. Ration. Mech. Anal. 98 no. 2 (1987), 123 -142 | MR 866718 | Zbl 0616.76004

[74] C.B. Muratov, F. Posta, S.Y. Shvartsman, Autocrine signal transmission with extracellular ligand degradation, Phys. Biol. 6 no. 1 (2009), 016006

[75] Y. Necb, A.A. Nepomnyashchy, V.A. Volpert, Exact solutions in front propagation problems with superdiffusion, Physica D 239 (2010), 134 -144 | MR 2570289 | Zbl 1190.35051

[76] H. Ninomiya, M. Taniguchi, Existence and global stability of traveling curved fronts in the Allen–Cahn equations, J. Differ. Equ. 213 (2005), 204 -233 | MR 2139343 | Zbl 1159.35378

[77] H. Ninomiya, M. Taniguchi, Global stability of traveling curved fronts in the Allen–Cahn equations, Discrete Contin. Dyn. Syst. 15 (2006), 819 -832 | MR 2220750 | Zbl 1118.35012

[78] G. Palatucci, O. Savin, E. Valdinoci, Local and global minimizers for a variational energy involving a fractional norm, preprint, 2010 (available from arXiv). | MR 3081641

[79] O. Savin, Regularity of level sets in phase transitions, Ann. Math. 169 no. 1 (2009), 41 -78 | MR 2480601 | Zbl 1180.35499

[80] O. Savin, E. Valdinoci, Density estimates for a variational model driven by the Gagliardo norm, preprint, 2010. | MR 3133422

[81] O. Savin, E. Valdinoci, Γ-convergence for nonlocal phase transitions, preprint, 2011. | Numdam | MR 2948285

[82] L. Silvestre, Hölder estimates for advection fractional-diffusion equations, preprint, 2011. | MR 3060702

[83] L. Silvestre, On the differentiability of the solution to an equation with drift and fractional diffusion, preprint, 2012. | MR 3043588

[84] M. Taniguchi, Traveling fronts of pyramidal shapes in the Allen–Cahn equation, SIAM J. Math. Anal. 39 (2007), 319 -344 | MR 2318388 | Zbl 1143.35073

[85] M. Taniguchi, The uniqueness and asymptotic stability of pyramidal traveling fronts in the Allen–Cahn equations, J. Differ. Equ. 246 (2009), 2103 -2130 | MR 2494701 | Zbl 1176.35101

[86] A.I. Volpert, V.A. Volpert, V.A. Volpert, Traveling Wave Solutions of Parabolic Systems, AMS, Providence (1994) | MR 1297766 | Zbl 0835.35048

[87] V. Volpert, A. Volpert, Existence of multidimensional travelling waves in the bistable case, C. R. Acad. Sci., Ser. 1 Math. 328 no. 3 (1999), 245 | MR 1674551 | Zbl 0994.35049

[88] X. Wang, Metastability and stability of patterns in a convolution model for phase transitions, J. Differ. Equ. 183 (2002), 434 -461 | MR 1919786 | Zbl 1011.35073

[89] J. Xin, Front propagation in heterogeneous media, SIAM Rev. 42 (2000), 161 -230 | MR 1778352 | Zbl 0951.35060

[90] J.X. Xin, Multidimensional stability of traveling waves in a bistable reaction diffusion equation I, Commun. Partial Differ. Equ. 17 (1992), 1889 -1899 | MR 1194743 | Zbl 0789.35019